and 1 other(s)
Clozapine is effective in treatment resistant schizophrenia, and among the serious but rare side effects of clozapine is priapism, which is estimated <1/10,000. Priapism is thought to be caused by blockage of alpha-1 adrenergic receptors. It is a urological emergency and can lead to permanent damage to the penis, and impotence. We present one case of clozapine induced priapism in a 40-year old gentleman with of refractory schizoaffective disorder. Methods: This is a case study. Results: Patient admitted to the psychiatric intensive care unit in May 2018 and currently inpatient. Since admission he has required eight episodes of seclusion due extreme agitation. He failed to respond to a number of antipsychotics, however, his mental state improved on the combination of zuclopenthixol, Valproic acid, clonazepam, and promethazine. Because of side effects of zuclopenthixol and preferring oral tablets, and past good response to clozapine; on 28th June 2018 he was commenced on clozapine, titrated to 300mg/day within 14 days. He made marked progress after three weeks, however, on 21st July, exactly 23 days post clozapine he reported a prolonged, 12-hour painful erection. At the emergency department, clozapine-induced priapism was confirmed; patient received penile block and aspiration. Clozapine was immediately stopped. Conclusions: Patient refused to be re-challenged on clozapine, and currently is being treated with combination of Paliperidone, risperidone and Valproic acid, but remains depressed and with number of negative symptoms. The dilemma is what to do next, as patient is partially responsive to current treatment regime; to recommence him on clozapine or pursue alternative medications
No datasets are available for this submission.